Suffering from Bipolar Medication Side Effects? – What to Do
I have experienced so many bipolar medication side effects that I can’t remember them all. They have ranged from the common that many people experience like weight gain and dry mouth to the more unusual such as falling out hair and me falling over. When I started taking bipolar medication and started experiencing side effects, I tended to just grit my teeth, bear it and suffer. And I see this all the time in people. People constantly contact me and ask what to do about bipolar medication side effects because they are currently suffering.
I don’t believe in needless suffering. I believe there are things you can do about many, if not most, of the bipolar medication side effects.
Why Do People Suffer with Bipolar Medication Side Effects? – The Two Main Reasons
There are two main reasons people continue to suffer with bipolar medication side effects. (Well, three, but I’ll get to number three in a bit.)
Patients don’t honestly and frankly tell their doctors about the side effects.
I cannot tell you how many times I have spoken to people with bipolar disorder who are suffering from nasty bipolar medication side effects and they haven’t even adequately explained this to their doctors. I do understand this. It can be hard and even scary to talk to a person in a position of authority and tell the doctor what he or she doesn’t want to hear. After all, the doctor just wants you to say, “Great! I’m all better!” Most of us don’t get to say that, certainly not all the time. Really and truly, most patients are not completely honest with their doctors.
Doctors don’t listen when patients talk about their bipolar medication side effects.
On the other hand, some patients do express their concerns over medication side effects but their doctors just aren’t listening. This, too, is shockingly, and unfortunately, common. (This is especially prevalent if you’re bipolar and high-functioning.)
Both of these are very serious reasons. But, luckily, both of these can be fixed.
How to Address Bipolar Medication Side Effects with your Doctor
Don’t say things like:
- “I feel kind of foggy.”
- “I feel okay, I guess.”
Do say things like:
- “I can’t understand words when I’m reading. This is impacting my ability to study for school.”
- “I feel very sick on this medication. I feel dizzy, my mouth feels like it’s stuffed with cotton and no matter how much sleep I get, I never feel rested. I’ve been late to work three times this week because of it.”
The things you do need to say have two important parts: you need to say how you are feeling – in explicit language – and you need to say how that is impacting you. Because if you say, “I feel dizzy,” the doctor might just make a note in your file and that’s it. If, on the other hand, you say, “I’m so dizzy I have fallen over trying to get up from the couch three times,” that may require a more active response.
And you need to be specific as to whether you can withstand the side effect and see if it reduces over time (because many do) or whether you simply cannot tolerate it and need a change – now.
If your doctor is not listening to what you’re saying, then be more explicit. Say something like, “I’m so groggy in the mornings I can’t pack my kids’ lunches. This is not acceptable. I need to be more functional than this in the morning. I’m the only one who can do it. My kids need me.”
And if your doctor doesn’t listen to that? Well then he doesn’t sound like he’s worth your time. Remember, a doctor works for you – you pay him/her – and if he or she aren’t getting the job done then you need to find one that does.
What Might a Doctor Do about Bipolar Medication Side Effects?
Because here’s the thing, I cannot tell you what to do about any specific side effect. Yes, in some cases I could make some suggestions, but in all cases, you should be talking to your doctor about them and making a plan to deal with them.
A doctor might respond to a bipolar medication side effect by:
- Reducing the dose of one or more medications
- Increasing the dose of the medication more slowly over time (if just starting a medication)
- Stopping a medication altogether
- Suggesting lifestyle changes that can address the issue (such as in the case of insomnia)
- Adding another medication to deal with the side effect
Your personal situation is what will dictate what the doctor does. And that is why I cannot give you specific advice. Only your doctor knows your history and only you and he/she can make the best decision for you together.
The Third Reason People Suffer from Bipolar Medication Side Effects
The third reason people continue to suffer with bipolar medication side effects is this: it’s because they think they have to. It’s because they don’t have another viable option for treatment. It’s because the medication’s benefits outweigh its side effects. I am in this position and so are many others.
This doesn’t necessarily mean that there truly is nothing to do about bipolar medication side effects, though. For people like me, people who have been in bipolar treatment for many years, we may think that suffering is just part of the gig. And, to some extent, it may be for some. And I know that I’ve been really lax in relaying all the bothersome side effects, and even new bipolar symptoms, to my doctor because I’m just used to the suffering. It’s just part of what I live with.
The thing is, I’m not always right about that. I learned, recently, that there actually was another option for me in dealing with a new side effect that had emerged. And I never would have discovered this if I hadn’t have been very straightforward with my doctor and told him how awful the side effect was.
And even if your doctor has nothing to offer, you may be able to get a second opinion for help. Or even try an alternative medicine treatment (don’t do this without your doctor’s okay). If you do want to look at alternative medicine, a good place to start is at the University of Maryland Medical Center’s Complementary and Alternative Medicine Guide. This guide provides lots of information on these options along with a review of any available evidence.
The Low-Down on Bipolar Medication Side Effects
So, while I admit that some bipolar medication side effects are things we have to live with, I think most of them we do not. If you are experiencing side effects, you need to take the problem into your own hands and insist that it be addressed, if at all possible. You won’t always be happy with the results, but sometimes you will. Remember: your quality of life is very important, you deserve to have a great one and it should always be maximized.